MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C1650
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 27.0, 69.0, 99.0, and 142.0 cm from the proximal end.The embolization coil was detached from its pusher assembly and the proximal constraint sphere was present inside the distal detachment tip (ddt).The pull wire was advanced distal to the ddt.The introducer sheath was ovalized approximately 46.0 cm from the proximal end.Conclusions: evaluation of the returned ruby coil revealed that the embolization coil sr wire was fractured.This type of damage typically occurs due to forceful retraction against resistance.Further evaluation revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred during the packaging of the catheter for return to penumbra.Evaluation of the returned lantern revealed that the distal tip of the catheter shaft was ovalized.Further evaluation of the returned lantern revealed that the catheter shaft was kinked in multiple locations.The reported complaint stated the subject coil was the last coil delivered during the procedure; therefore, it is unclear when the catheter became damaged.If these damages were present during the procedure, they may have contributed to the resistance experienced while advancing the subject ruby coil.It is possible some of these damages were incidental to the reported complaint and may have occurred post-procedure.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02473.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery using ruby coils and a lantern delivery microcatheter (lantern).It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician successfully placed a ruby coil in the target vessel using the lantern.While attempting to advance a new ruby coil through the lantern, the physician experienced resistance and decided to retract the ruby coil for repositioning.However, upon retraction and redeployment, the ruby coil got "hung up" and subsequently, unintentionally detached with approximately half of the ruby coil in the lantern and the other half in the aneurysm sac.Therefore, the physician removed the lantern containing the detached coil.The physician then performed a scan and noticed that the aneurysm was completely filled and no additional coil was needed.The procedure was ended at that point.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8186482
Report Number3005168196-2018-02472
Device Sequence Number2792007
Product Code HCG
UDI-Device Identifier00814548013244
UDI-Public00814548013244
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/18/2026
Device Catalogue NumberRBY4C1650
Device Lot NumberF84771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2018
Initial Report FDA Received Date12/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight87
Date Report Sent to FDA01/01/2005